The kidney is the most frequently transplanted organ. All of the diseases most commonly leading to kidney transplantation—glomerulonephritis, diabetes, and hypertensive renal disease—produce uremia, which in turn may be associated with neurologic dysfunction and seizures.
As in all metabolic encephalopathies, a change in mental status is the hallmark of uremic encephalopathy. An unusual feature of uremic encephalopathy is simultaneous neural depression (obtundation) and neural excitation (twitching, myoclonus, generalized seizures). For diverse reasons, seizures occur in one-third of uremic patients.13
Uremic amaurosis, a condition that presents with blindness, is associated with focal and persistent seizures.
The treatment of renal failure also may lead to dialysis disequilibrium. This syndrome is characterized by headache, nausea, and irritability that may progress to seizures, coma, and death, which is caused by the entry of free water into the brain, leading to edema. Dialysis dementia, caused by the toxic effects of aluminum, is now rare.
Uremic patients with renal insufficiency also may have seizures associated with adverse reactions to antibiotics.15 Patients may have focal motor or generalized seizures or myoclonus. Decreased protein binding of drugs in uremia results in an increased free fraction of highly protein-bound drugs (e.g., cephalosporins) in serum (and therefore in the CNS), which can be neurotoxic. This may lead to lowered seizure threshold and increased seizure susceptibility. The altered blood-brain barrier in uremia leads to increased CNS concentrations of drugs, further enhancing this effect.
Phenytoin is a frequently used antiepileptic drug (AED) for nontransplanted uremic patients. Because uremic patients have plasma protein-binding abnormalities and phenytoin is moderately protein-bound, the drug is managed somewhat differently than in nonuremic patients. In nonuremic patients, 10% of phenytoin is not protein-bound, whereas in uremic patients, as much as 75% is not protein-bound. Thus, it is necessary to use free phenytoin levels instead of total phenytoin levels.8 Therapeutic free phenytoin levels are between 1 and 2 mg/mL.16
Drugs excreted by the kidney, such as gabapentin, levetiracetam, and topiramate, have prolonged half-lives when patients with renal failure are not undergoing hemodialysis. The clinician needs to adjust dosages.
The patient undergoing hemodialysis represents a special challenge, because one can expect a decrease in AED concentration when the drug is dialyzable. AEDs with a high degree of protein binding are removed less by dialysis, because the drug-protein complex is too large to cross the dialysis membrane. The more protein-bound a drug, the less dialyzable it is. Drugs such as gabapentin and levetiracetam, with less than 10% plasma protein binding, and topiramate, about 15% plasma protein-bound, are readily dialyzed. This leads to reduced serum concentration and the possibility of increased seizure frequency. Dosage adjustments may be necessary.
Similarly, the concentration of drugs such as phenobarbital (40–60% bound), lamotrigine (55% bound), and zonisamide (40% bound) decreases during dialysis more than the concentration of valproic acid, which is about 95% protein-bound. One way to avoid “losing” drugs in these circumstances is to dialyze against a dialysate containing the drug, but this is a cumbersome solution. If the patient has more frequent seizures around the time of dialysis, it may be useful to use a highly protein-bound drug, such as valproic acid, which is not dialyzed completely. If drugs with low protein binding are used, supplemental doses may be needed. The reductions in blood levels are often modest, however (about 20% for lamotrigine), so dose adjustments may not be needed.
The immunosuppressant agents that make organ transplantation possible are usually metabolized via hepatic pathways. The use of phenytoin in patients treated with cyclosporine can be difficult. Phenytoin may decrease the plasma concentration of cyclosporine by enzyme induction.17 It may also decrease cyclosporine levels by reducing absorption.18 Other AEDs that induce the hepatic enzyme system CYP450, such as carbamazepine3 and phenobarbital, may also decrease the plasma concentration of cyclosporine. Cyclosporine levels must be monitored when these AEDs are used.
Gross and colleagues14 described a syndrome of encephalopathy associated with acute rejection of the renal allograft. The clinical picture consisted of headaches, altered mental status, and seizures without focal neurologic deficits, fever, weight gain, renal failure, and graft tenderness.
See Table: Antiepileptic Drugs (AEDs) in Transplantation Patients summarizing information about the use of AEDs in patients with kidney failure and transplantation.
Reviewed and revised March 2004 by Steven C. Schachter, MD, and Barry Gidal, PharmD, epilepsy.com Editorial Board.
© 2013 Epilepsy.com. All rights reserved.